CSN Login
Members Online: 8

Pentoxifylline + Vitamin E for radiation-induced Muscle Atrophy?

14qr23we
Posts: 6
Joined: Dec 2013

Good day fellow survivors

I'm a new member who accidentally found this site while searching for a solution regarding

one of the late radiation side-effect that i have been experiencing. I was treated for NPCA

on 2005 when i was 21 yrs old and there were no recurrence since then.

 

Among some of the side-effects that i'm concentrating on right now is skin/soft tissue and

muscle atrophy. Parts of my body included in the radiation treatment field and atrophied,

which includes the lower half of my face, neck and the upper middle portion of my chest and

back. In these areas the skin is thin, there is almost no fat, and muscles are atrophied.

I look like a high school kid (college if I'm going to be nice to myself) even now at 29 years old.

 

Regarding skin atrophy I was able to find out (thru research) about Hyaluronic acid / Sodium

Hyaluronate, a compound that reverses skin atrophy in patients who underwent topical steroid

therapy on their skin (derma patients). I tried to use this compound thru Olay Regenerist

Micro-sculpting Cream and i found that it really helps thicken the skin. My face and neck doesn't

look too "dried up" anymore and the skin is thicker, it really works. I have been using the product

for a little more than 2 weeks and I am pleased with the results, although I am not sure if this

improvement is permanent, i guess i will find out soon enough..

 

Now for my main concern. I read up recently that Pentoxifylline + Vitamin E can reverse Radiation

Fibrosis. I've seen at least 2 studies (journals) proving this fact and I've also seen other websites

recommending its use. And it is already written in a pharmaceutical directory that i have that the said

drug (Pentoxifylline) is used for radiation fibrosis..

 

My question is, since radiation fibrosis is basically damage to the soft tissue components (skin, muscle)

and pentoxifylline works for it, can it also be used for muscle atrophy which is basically also a form

of soft tissue damage? Actually I've started taking the drug/supplement combination for more than a month

now and I've yet to see any drastic improvement but I'm willing to extend my intake indefinitely since in some

of the journals that I've read the patients took the drug for more than 6 months.

 

My other question is, is there anyone in this forum who have taken these medications? Can you please

share your experience? Thank you very much :)

 

Actually, I'm also doing neck exercises (with weights) along with taking Pentoxifylline + Vitamin E

Valjo06
Posts: 17
Joined: Nov 2011

Hi.  Welcome. Glad you've been in remission.

 I've done a lot of research myself and with the help of others on here you can research Radiation Fibrosis Syndrome.  Majority of the articles are at New York Sloan Kettering Cancer Center from a Dr. Stubblefield.  I've tried thousands of products and spent thousands of dollars and seen numerous doctors (not one that specializes like Stubblefield though) and there really is no cure.  Take a look at the articles and if you're lucky enough to see him, that's great. I live in the midwest and have NOT been able to find any doctor who specializes in it.    I've been in remission for 33 years and the atrophy is bad and the way you described your upper torso, that's mine, and as you will see on the articles, some pixs look exactly like me.  (I'm 54 now).

I am going to try the Olay though, thanks for the tip on that one.  Good luck and keep us posted if you learn more. 

14qr23we
Posts: 6
Joined: Dec 2013

Thank you for the reply and for your time sir.

 

Unfortunately, i won't be able to communicate with Dr. Stubblefield since I'm from the Asian country of the Philippines :)

 

And while this may be redundant, since you have not specifically mentioned taking Pentoxifylline + Vitamin E,

I urge you to take a second look/research for the said product (again i apologize if this is redundant Sir) since the

journals that I have seen in the internet seem so believable

 

I will try to update this post a few months from now after doing this medication/exercise regimen that I've decided

accomplish. Again thank you for your time Sir

cinnamonsmile
Posts: 1055
Joined: Dec 2010

Please remember that when anyone takes supplements, blood levels NEED to be checked periodically. You can take too much. For example: I had a surgeon put me on a Vitamin E supplement. When I went to another doctor who ordered a battery of blood level checks, my Vitamin E level was way too high.

If  you are on supplements, remember to get blood levels checked. Too much can damage the body or create other problems.

Hondo's picture
Hondo
Posts: 5927
Joined: Apr 2009

 

 

I too had NPC back in November 2002 and a recurrent in Dec of 2004, I did radiation and chemo for both. I was OK until 2006 when it came back a 3rd time but this time I said no more treatment. I went to visit my brother who lives in Honduras he took me to a place on the main land and got some stuff I don’t know what it was, I took it and I am still here today. I have no more cancer but I live with a nightmare of side effects that I can’t get anyone to help me with. Two years ago I lost the ability to swallow and now live on a PEG tube, I also have a bad infection in my nasal that I can’t get rid of. I am blessed through this all because I have see my grandchildren come into this world and I am a part of their life.    

 

Please let me know how you do when you finish the Pentoxifylline treatment. My e-mail is on my post just click on my name and it will bring you to my all about me page.

 

Thanks and  God bless

Tim Hondo

bee_bee
Posts: 2
Joined: Jun 2014

Hi Tim,

 

So sorry to hear about all of the side effects you are dealing with. I too had treatment for nasopharyngeal cancer in 2003. I have no saliva and a limited jaw opening, but I am still able to swallow with difficulty. Do you rinse your nasal passages with a mild salt water rinse? It may help. My doctor told me to use the nasal saline rinses you can get at the store.

I also try to stretch my jaw throughout the day...you can use stacked tongue depressors as high as you can open, and slowly add in another as your jaw stretches. The progress is very slow, and you don't want to stretch if it is painful because the scar tissue will just come back more. Also, stretching your neck all ways helps too. Hang in there, God has a plan for you! I am glad to hear you get to enjoy your grandchildren. I had a son after treatment, and it is difficult to give him as much as I would like because of all the side effects I am dealing with also, but he is amazing. I feel blessed in that way. Take care!

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network